| Catalog Number |
71631123 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
04/18/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, during an internal fixation surgery, the surgeon used a slight angle when drilling into the tibia, causing one (1) 4.0mm short ao pilot drill to break.The surgeon was unable to remove the fragment as it was firmly embedded in the patient's bone.The procedure was resumed, without any delay, using the same device.No injury was reported as a consequence of this issue.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the device is fractured.The clinical/medical investigation concluded that, based on the limited information provided, the definitive clinical root cause of the reported drill breakage could not be determined.A procedural variation could not be excluded as a potential contributing factor.The affected component, a 4.0 mm short ao pilot drill bit composed of stainless steel, is classified as an externally communicating device and is not approved for long-term internal tissue exposure.No data is available regarding its long-term implantation effects.The report indicated that the broken drill fragment remained securely embedded in the patient¿s bone, minimizing the likelihood of micromotion or migration.However, no conclusions can be drawn regarding the potential impact of the retained non-implantable material.The procedure was completed using the same device without injury or delay, and the only reported outcome was the retention of the drill fragment.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices revealed for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if it comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Additional information: d9: is this device available for evaluation? h6: component code, health effect - clinical code.H11:the associated device was returned and evaluated.A visual inspection of the returned device finds the device returned heavily worn from use, with the distal tip fractured off with no material returned.The clinical/medical investigation concluded that, based on the limited information provided, the definitive clinical root cause of the reported drill breakage could not be determined.A procedural variation could not be excluded as a potential contributing factor.The affected component, a 4.0 mm short ao pilot drill bit composed of stainless steel, is classified as an externally communicating device and is not approved for long-term internal tissue exposure.No data is available regarding its long-term implantation effects.The report indicated that the broken drill fragment remained securely embedded in the patient¿s bone, minimizing the likelihood of micromotion or migration.However, no conclusions can be drawn regarding the potential impact of the retained non-implantable material.The procedure was completed using the same device without injury or delay, and the only reported outcome was the retention of the drill fragment.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices revealed for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if it comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.